FDA's MedWatch Safety Alerts: March 2013
- Risk of Death From Irregular Heart Rhythms With Zithromax, Zmax
- Recall: Avastin Syringes Due to Serious Eye Infections, Other Sterile Products
- Recall: Sterile Compounded Products From Pallimed Pharmacy
- Recall: Night Bullet ‘Dietary Supplement’
- Drug Safety Labeling Changes
After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.
FDA encourages health care professionals and consumers to report problems with medical products, including
- unexpected and undesirable side effects
- quality problems, such as a drug with an unusual odor or color, or a device with defective parts
- unclear or confusing instructions
- failure to deliver the expected benefit.
Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.
- Regular Mail: Use postage-paid, pre-addressed FDA form 3500
- Fax: 800-FDA-0178
- Phone: 800-332-1088
MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness or death.
Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.
Risk of Death From Irregular Heart Rhythms With Zithromax, Zmax
The antibiotic azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. At particular risk are individuals with known risk factors, such as:
- low blood levels of potassium or magnesium,
- a slower than normal heart rate,
- use of certain drugs prescribed to treat arrhythmias (abnormal heart rhythms), or
- existing QT interval prolongation (a long interval that occurs between the Q and T waves on an electrocardiogram).
The azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with this information.
The warning is a result of FDA’s review of several studies, including one by medical researchers (www.nejm.org/doi/full/10.1056/NEJMoa1003833 ) that compared the risk of death related to the heart or blood vessels (cardiovascular death) in patients treated with different antibacterial drugs and no antibacterial drug. The study reported an increase in cardiovascular deaths, and in the risk of death from any cause, in people treated with a five-day course of azithromycin compared to those treated with amoxicillin, ciprofloxacin (Cipro) or no drug. The risk of cardiovascular death associated with the antibiotic levofloxacin was similar to that related to azithromycin.
- Do not stop taking azithromycin without talking to your health care professional.
- Get immediate care if you experience an irregular heartbeat, shortness of breath, dizziness or fainting while taking azithromycin. Report any other side effects to your health care professional.
For More Information
- FDA Drug Safety Communication: Azithromycin (Zithromax or Zmax) and the risk of potentially fatal heart rhythms
- Comunicado de la FDA sobre la seguridad de los medicamentos: La azitromicina (Zitromax o Zmax) y el riesgo de ritmo cardiaco potencialmente mortal
Recall: Avastin Syringes Due to Serious Eye Infections, Other Sterile Products
Avastin (bevacizumab) unit dose syringes were recalled on March 18, 2013, due to reports of five serious eye infections after an ophthalmologist (eye doctor) administered the drug into the eyes of patients to treat macular degeneration.
Avastin, approved by FDA as a cancer drug, is not approved to treat macular degeneration.
The drug was repackaged into individual single-use syringes from manufactured vials labeled as sterile. The repackaging company, Clinical Specialties Compounding Pharmacy (CSCP) of Augusta, Ga., distributed the Avastin syringes to doctors’ offices in Georgia, Louisiana, South Carolina and Indiana from December 18, 2012, to March 18, 2013. (Traditional compounding is a practice in which a licensed pharmacist combines, mixes or alters ingredients in response to a prescription to create a medication tailored to the medical needs of an individual patient.)
Risk: The eye infections, called endophthalmitis, occur inside the eyeball and can lead to permanent loss of vision.
The recall was expanded on March 20, 2013, to include all sterile products produced and distributed nationwide by CSCP between Oct. 19, 2012, and March 19, 2013, because FDA found practices at the pharmacy that cannot ensure the sterility of its products. Many different types of products are recalled, including eye drops, hormones, antibiotics and cancer drugs.
- Call your health care professional if you have experienced any problems after receiving Avastin in your eye(s), such as decreased vision, pain, redness or swelling of the eyelids.
- Call your health care professional if you have received any product distributed by CSCP.
- If you have questions about this recall, contact CSCP by telephone at 866-880-1915 Monday through Friday from 10 a.m. to 5 p.m. ET, or by e-mail at firstname.lastname@example.org.
For More Information
- Clinical Specialties Compounding Pharmacy Products: Recall - All Sterile Products Recalled Due To Lack of Sterility Assurance
Recall: Sterile Compounded Products From Pallimed Pharmacy
All sterile compounded products dispensed by Pallimed Pharmacy of Woburn, Mass., since January 1, 2013, have been recalled. Recent inspections conducted by FDA and the Massachusetts Board of Registration in Pharmacy found visible particles in vials of several different sterile compounded products.
The products have a wide range of uses, including treatment of erectile dysfunction, testosterone replacement therapy, vitamin injections and eye preparations. All products were packaged in glass vials and distributed to patients or physicians’ offices through March 22, 2013, in some or all of the following states: California, Connecticut, Florida, Georgia, Illinois, Louisiana, Maine, Maryland, Massachusetts, Michigan, Nevada, New Hampshire, New Jersey, New York, Pennsylvania, Rhode Island, Tennessee, Texas, Vermont, Virginia and Wisconsin.
Risk: Foreign particles have the potential to damage or obstruct blood vessels, which could cause emboli (blood clots or other blockages), allergic reactions or other harmful responses to the foreign material.
- Stop using the recalled products. All users who received any of the recalled products have been or will be notified of the recall.
- To return a recalled product, request assistance or report complaints, contact Pallimed by telephone at 781-937-3344 Monday through Friday from 10 a.m. to 5 p.m. or from its website at www.pallimed.com .
For More Information
- List of Recalled Products from Pallimed Pharmacy
- Pallimed Solutions, Inc. Sterile Compound Products: Recall - Visible Particulates Observed
Recall: Night Bullet ‘Dietary Supplement’
Night Bullet, marketed as a dietary supplement for male enhancement, has been recalled because FDA tests found trace amounts of compounds of a drug that is not listed on the label. The drug, sildenafil, is an active ingredient in an FDA-approved prescription drug used to treat erectile dysfunction, making Night Bullet an unapproved drug.
The product lot being recalled is B43N032, UPC code 018505122233, expiration date 10/2015. The recalled products are capsules packaged in one-count blister packs. Night Bullet was sold nationwide between October 2012 and March 2013 to wholesalers, and samples were provided at trade shows.
Risk: Sildenafil may interact with nitrates found in some prescription drugs, such as nitroglycerin, and may lower blood pressure to dangerous levels. Consumers with diabetes, high blood pressure, high cholesterol or heart disease often take nitrates.
- Immediately stop using Night Bullet.
- Contact your health care professional if you have experienced any problems that may be related to taking this product. Signs of low blood pressure include dizziness, nausea, fainting, unusual thirst, blurred vision and fatigue. Sildenafil may also cause such side effects as headaches and flushing.
- Return the product to the place of purchase or directly to Green Planet Inc. Contact the Company at 877-621-2048 Monday through Friday from 9 a.m. to 5 p.m. PT for instructions on the return and refund process.
For More Information
Drug Safety Labeling Changes
In February 2013, FDA required safety labeling changes to be made to 35 drugs, including several cholesterol-lowering drugs, antidepressants, cancer drugs and ACE (angiotensin converting enzyme) inhibitors to treat high blood pressure.
In general, changes were made to the prescribing information and, in some cases, to the patient package inserts that come with many prescription medicines to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.
For More Information
This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.
April 23, 2013